[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Health Agencies Update
December 22 2010

CT Radiation Overdose

JAMA. 2010;304(24):2687. doi:10.1001/jama.2010.1813

Excessive radiation doses in patients undergoing computed tomography (CT) brain perfusion scans are more likely the result of improper use rather than malfunctioning scanners, according to an US Food and Drug Administration (FDA) investigation (http://tinyurl.com/2d2728j).

The investigation began in 2009 after the FDA received reports of illness and burns in patients who had received excessive doses of radiation during CT scans. To curb such adverse events in the future, the agency sent a letter to the Medical Imaging and Technology Alliance, the professional organization representing scanner manufacturers, recommending measures to ensure safe use of the scanners. These include a notification on the scanner's console to alert operators when high radiation doses are emitted, consolidation of dose-related information in the device manuals, and more training for operators.

First Page Preview View Large
First page PDF preview
First page PDF preview
×